MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR3; CATHETER, THROMBUS RETRIEVER

MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR3; CATHETER, THROMBUS RETRIEVER
Model Number SFR3-4-40-10
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The solitaire platinum revascularization device was returned for analysis.No bends or kinks were found with the solitaire platinum pushwire.The solitaire platinum pushwire ptfe shrink tubing was found damaged (bunched up) at the proximal end of the marker coil.No damages were found with the solitaire platinum marker coil; however, the marker coil was found pulled back from the attachment zone for ~3.4mm.No damages or irregularities were found with the attachment zone.The solitaire platinum stent non-working (tear drop) length struts was found in good condition; however, twelve (12) solitaire platinum stent middle and working length struts were found broken including the finger marker struts.Due to its damaged condition the solitaire platinum revascularization device could not be used for testing.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that resistance was encountered when the solitaire platinum was attempted to be advanced into the catheter.The solitaire did not pass through the catheter.The solitaire was only able to enter about 12 inches.This event occurred during the treatment of a left side m1 occlusion.A continuous flush was maintained during the case.There was no notable damage to the devices prior to their use.Resistance was encountered when the solitaire was retrieved.The sfr3 was immediately inserted into the hub and advanced without flushing.The solitaire device was returned to medtronic and observed to be separated.
 
Additional Manufacturer Narrative
H3: the marksman catheter has a labeled id (inner diameter) of 0.027¿.Per the solitaire platinum ifu (instructions for use), the minimum compatible catheter id is 0.021¿.Therefore, the marksman catheter was found compatible for use with the solitaire platinum revascularization device.(marksman) the marksman total length was measured to be ~169.3cm (reference: 167cm ± 3) and the useable length was measured to be ~161.7cm which is within specification (specification: 160cm ± 3).Upon visual inspection, no issues or irregularities were observed with the marksman hub.The marksman catheter body was found kinked at ~58.5cm from the proximal end of the hub.In addition, the distal ~29.2cm of the marksman catheter body was found flattened including the distal marker band.Upon microscopic inspection the marksman inner wire appears to be intact.The marksman catheter was flushed, blood and water exited the distal tip.Due to its damaged condition the marksman catheter could not be used for testing.(solitaire platinum) no bends or kinks were found with the solitaire platinum pushwire.The solitaire platinum pushwire ptfe shrink tubing was found damaged (bunched up) at the proximal end of the marker coil.No damages were found with the solitaire platinum marker coil; however, the marker coil was found pulled back from the attachment zone for ~3.4mm.No damages or irregularities were found with the attachment zone.The solitaire platinum stent non-working (tear drop) length struts was found in good condition; however, twelve (12) solitaire platinum stent middle and working length struts were found broken including the finger marker struts.The solitaire platinum stent was sent out for sem (scanning electron microscopy) analysis for failure analysis of the broken struts.Per the sem analysis report, the working length (finger marker) strut labeled as ¿a¿ broken end width was measured to be 29.3m and the thickness was measured to be 25.7m, the undamaged section width was measured to be 55.5m and the thickness was measured to be 54.2m which is within specification (specification: 60.0 ± 12.5m (47.5-72.5m) for strut wall thickness).The failure mode for this strut was due to ¿tensile overload¿.The working length (finger marker) strut labeled as ¿b¿ broken end width was measured to be 35.0m and the thickness was measured to be 23.1m, the undamaged section width was measured to be 58.3m and the thickness was measured to be 57.2m which is within specification (specification: 60.0 ± 12.5m (47.5-72.5m) for strut wall thickness).The failure mode for this strut was due to ¿tensile overload¿.The working length (finger marker) strut labeled as ¿c¿ broken end width was measured to be 38.8¿m and the thickness was measured to be 26.6m, the undamaged section width was measured to be 56.5m and the thickness was measured to be 52.8m which is within specification (specification: 60.0 ± 12.5m (47.5-72.5m) for strut wall thickness).The failure mode for this strut was due to ¿tensile overload¿.Due to its damaged condition the solitaire platinum revascularization device could not be used for testing.The unknown material in the customer¿s image was not returned for analysis.No other anomalies were observed.There was no indication that the event was related to a potential manufacturing issue.Based on the device analysis and reported information, the customer¿s reports of ¿device to device damage/entanglement¿ and ¿resistance during delivery/retrieval¿ could not be confirmed.Due to the damaged condition of the returned solitaire platinum revascularization device and marksman catheter, they could not be used for resistance testing.The marksman catheter body was found kinked and flattened.The solitaire platinum pushwire ptfe shrink tubing was found damaged (bunched up) at the proximal end of the marker coil with the marker coil was found pulled back from the attachment zone.In addition, twelve (12) solitaire platinum stent struts were found broken.The condition of the returned solitaire platinum revascularization device appears to have been altered from the initial complaint.In the images provided by the customer, there does not appear to be any broken stent struts with the solitaire platinum revascularization device.The stent appears to be intact.It was reported the facility performed an investigation prior to forwarding the devices to medtronic for evaluation.In addition, the unknown material in the customer¿s image was not returned for analysis.It is not known if the device became damaged during the investigation conducted by the facility.The manufacturer representative was contacted to obtain the findings of the investigation conducted by the facility.However, this information was not unable to be obtained through follow-up requests.Therefore, the cause for the damages found with the devices could not be determined.The investigation determined that there was insufficient information to determine the cause of the event.Should additional information become available at a later date, the investigation will be re-opened and updated accordingly.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SOLITAIRE FR3
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8646324
Report Number2029214-2019-00483
Device Sequence Number1857864
Product Code NRY
UDI-Device Identifier00847536034006
UDI-Public00847536034006
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K153071
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/01/2020
Device Model NumberSFR3-4-40-10
Device Catalogue NumberSFR3-4-40-10
Device Lot NumberA734168
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2019
Supplement Date Received by Manufacturer07/23/2019
Initial Report FDA Received Date05/28/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR